Adcock, C.J. (2007) Measuring portfolio performance using a modified measure of risk. Journal of Asset Management, 7 (6). pp. 388-403. ISSN 1470-8272
Abstract
This paper reports the results of an investigation into the properties of a theoretical modification of beta proposed by Leland (1999) and based on earlier work of Rubinstein (1976). It is shown that when returns are elliptically symmetric, beta is the appropriate measure of risk and that there are other situations in which the modified beta will be similar to the traditional measure based on the capital asset pricing model. For the case where returns have a normal distribution, it is shown that the criterion either does not exist or reduces exactly to the conventional beta. It is therefore conjectured that the modified measure will only be useful for portfolios that have nonstandard return distributions which incorporate skewness. For such situations, it is shown how to estimate the measure using regression and how to compare the resulting statistic with a traditional estimated beta using Hotelling's test. An empirical study based on stocks from the FTSE350 does not find evidence to support the use of the new measure even in the presence of skewness.Journal of Asset Management (2007) 7, 388-403. doi:10.1057/palgrave.jam.2250054
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2007 Palgrave Macmillan. This is an author produced version of a paper subsequently published in Journal of Asset Management. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > Management School (Sheffield) |
Depositing User: | Miss Anthea Tucker |
Date Deposited: | 22 Jun 2010 08:28 |
Last Modified: | 08 Feb 2013 17:00 |
Published Version: | http://dx.doi.org/10.1057/palgrave.jam.2250054 |
Status: | Published |
Publisher: | Palgrave Macmillan |
Identification Number: | 10.1057/palgrave.jam.2250054 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:10955 |